Volume 17, issue 5 (2017)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 22, 1 issue

Volume 21, 7 issues

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
Other MSP Journals
Infinite order corks via handle diagrams

Robert E Gompf

Algebraic & Geometric Topology 17 (2017) 2863–2891

The author recently proved the existence of an infinite order cork: a compact, contractible submanifold C of a 4–manifold and an infinite order diffeomorphism f of C such that cutting out C and regluing it by distinct powers of f yields pairwise nondiffeomorphic manifolds. The present paper exhibits the first handle diagrams of this phenomenon, by translating the earlier proof into this language (for each of the infinitely many corks arising in the first paper). The cork twists in these papers are twists on incompressible tori. We give conditions guaranteeing that such twists do not change the diffeomorphism type of a 4–manifold, partially answering a question from the original paper. We also show that the “δ–moves” recently introduced by Akbulut are essentially equivalent to torus twists.

cork, h-cobordism, 4-manifold
Mathematical Subject Classification 2010
Primary: 57N13, 57R55
Received: 7 September 2016
Revised: 11 March 2017
Accepted: 22 March 2017
Published: 19 September 2017
Robert E Gompf
Department of Mathematics
The University of Texas
Austin, TX
United States